Can you be allergic to vitamins?

Discussion in 'The Watercooler' started by Kjs, Sep 26, 2009.

  1. Kjs

    Kjs Guest

    I don't know what to think. Dr. started me on Bioidentical last may. Then I had a bone scan in July. GP doctor wanted me to take actenol, I didn't like the side affects. OB doctor said no. Instead has me taking Osteoguard. Lots of vitamins and he says it is better than Actenol or others in that class.

    For the past month I have been breaking out in hives. It is driving me crazy. All over. Big welts. Sometimes I scratch myself so much I am bleeding. Then when the welts go away, I have these open sores from scratching.

    This has happened in the past. Only worse. About 15 or 16 years ago (before difficult child), I would break out whenever. Then it moved to my mouth. My tongue would swell up and I would lose my voice and a trip to ER. Shot of ephinefrine did the trick. It got so bad at that time my entire body was covered. Started slow, like now. Then I tried blaming it on vitamins, since it was the only thing that changed. So I quit. Doctors told me I cannot be allergic to vitamins. What about the fillers?

    I have an epi pen, very old though. Went to an allergist. Never found out what it is.

    I was up in Green Bay this past weekend at my sisters and I broke out. She totally freaked out when I showed her all my welts. I have been living on benadryl. I don't know what to do. Will that not work someday?

    I am in bedroom slippers here at work because I scratched open the top of my feet. It is SO uncomfortable. I have to run to the restroom to itch.

    Could it be nerves that I don't know about? My job is up in the air and looks as if it will be outsourced. That has me worried because I pay the bills. I don't feel overwhelmed as in the past.

    I did change my diet. Due to cholesterol. No eating fast food. No chips or ice cream. Cut out soda(coke). I use to drink 4 - 6 cans a day. Now it is water. Still drinking coffee though. Could it be caffeine?

    The diet change, the vitamins, the job...all about the same time. Oh yeah, school started then too.

    Help...Any advice for the itchies?
     
  2. Hound dog

    Hound dog Nana's are Beautiful

    You're right, probably not the vits themselves, more likely a preservative or filler included in the vit that you're allergic to.

    Stop taking it and see if the hives go away. If they do, you have your answer. It's not good to continue using something you're allergic to, eventually your reaction could take you into antiphlaxic (sp) shock and could be deadly.

    Don't feel bad. I'm allergic as all hades to benedryl.

    Hugs
     
  3. Kjs

    Kjs Guest

    Lisa - difficult child was in the ER for one of his bad headaches. Normally they just give him an IV of Tordal. But the last time the doctor decided to give him "a little something" to help the Tordal work. It was Benadryl(injected into the IV tube) Instantly, I don't even know if he had the needle out, difficult child couldn't breathe. The room was flooded with doctors and nurses and he was hooked up to oxygen and monitors. They were going to give him something to counteract the reaction, but waited a bit and he seemed to get better on his own. I didn't think you could be allergic to benadryl.
    difficult child will NEVER take a benadryl after that experience. What happens when you take it?
     
  4. Hound dog

    Hound dog Nana's are Beautiful

    External and internal hives........huge!!! It was a nitemare.

    Took it after my c-section with Nichole. I was allergic to the darn steri strips they put on after taking the staples out. Nurse told me to take benedryl...........

    That nitemare lasted 10 days!!!
     
  5. susiestar

    susiestar Roll With It

    Personally I think you CAN be allergic or intolerant to a vitamin. It is not any fun. I tried EVERY single brand of vit D that is on the market. I vomitted all of them up and continued reverse peristalsis for the next 24-48 hours.

    It started when we learned my vit d was 2. It had been low (extremely low) on all tests for a year before the doctor paid attn to it. I had pointed it out and they said it was a problem with the test cause no one is that low. When the docs decided we needed to work on it they had me try every version around until I finally, after 15 types/brands/whatevers said NO. Then we got the shots. $200 for 3-4 of them. They made me feel awful but I didn't barf. Right now the levels are up somewhat and i am finally able to take an oral supplement without being very ill.

    My docs ALL say the side effects of actonel, boniva, fosamax type medications are not fun but are MUCH better than the problems the bone loss/softening. I am dealing with osteomalacia, softening of the bones. It is so terribly painful I cannot even describe it. I cannot sit for very long (not more than 20 mins) or I am in agony. I have managed some longer car rides by angling the seat all the way back and turning on my side. It still hurts, but is better. Getting up from a seated position is always excruciating. Bite through your lip so you don't scream painful.

    Personally, as soon as I get the calcium and vit d levels to where they need to be I will RACE to the store to get one of those medications. I have studied the side effects. I know it will be hard on my esophagus and stomach. And on other systems. But if it will help with the bone loss/softening I would put up with just about anything.

    Just my experience.

    I honestly think it was the Vit D my body rejected. In food, sun, supplement and all other forms. Shots only worked because some miracle happened, or maybe because it bypassed the stomach and digestive system. I haven't a clue. I am jsut thrilled that if I have phenergan for the nausea I can take the Vit D and calcium. Before this I couldn't take calcium because without the Vit D my body couldn't use it and it was hurting my kidneys, according to my docs.

    Please stop taking it. the more you force it on yourself the worse it will get. It could kill you. Get a new epipen. they do expire. get one for home and one for your purse. Talk to the doctor about it, but be prepared for the doctor to be stumped. My rheumy and endocrine docs work together (different departments of the same overall group and on the same floor) and in the last decade they have seen 1 or 2 patients total with this problem. Now they have 3 of us all at once. No one knows why, but colleagues at conferences are seeing the same thing.

    If anything causes this kind of reaction it means your body is screaming for you to stop it.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Yes, and yes.
    Stop taking it and see what happens.
    Not like you have a choice.
    Sheesh, the stories on here make my stomach flip.
     
  7. Shari

    Shari IsItFridayYet?

    Another vote for stop. Not sure you can be allergic to vitamins, but why not...but more likely is the inert ingredients they are mixed with...but still.

    On a side note, my easy child is allergic to benadryl, too. Was Scarey.
     
  8. Star*

    Star* call 911........call 911

    I'm allergic to the men in my office. I've sprayed Lysol but it's not helping. They keep coming to work.

    I hope you find out what is in the bio-identical that is making you break out. (sends hugs and calamine lotion)

    Star
     
Loading...